Texas, 2024

Damaging Winds in Texas, June 19, 2024

June 19, 2024 · NWS EPZ · 2 events in 1 county or zone

The dryline pushed to the Rio Grande Valley at the same time an upper trough was moving into the Great Basin. Ample instability and shear allowed for severe thunderstorms to develop in El Paso county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

The dryline pushed to the Rio Grande Valley at the same time an upper trough was moving into the Great Basin. Ample instability and shear allowed for severe thunderstorms to develop in El Paso county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 19, 2:19 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 19, 2:19 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
319 PM MDT Wed Jun 19 2024

...New SYNOPSIS, DISCUSSION, FIRE WEATHER...

.SYNOPSIS...
Issued at 149 PM MDT Wed Jun 19 2024

Breezy to windy conditions will begin overnight and last through
Friday as the remnants of Tropical Storm Alberto moves across our
area. Each day through the end of the period we will have a chance
for showers and thunderstorms. The temperatures will be below the
normal through Saturday, but will be increase to above the normal
Sunday through at least the middle of next week. The temperatures
in the lowlands will return to the triple digits next week.

&&

.DISCUSSION...
Issued at 149 PM MDT Wed Jun 19 2024

Currently, the skies are mostly sunny with a few clouds across the
the far eastern CWA. The winds are light to breezy, the lowland
temperatures are in the 90s and triple digits. There are a few
thunderstorms that have been developing across the Sacramento
Mountains especially the northern side of it. The main impacts
from these storms will be gusty winds, lightning and hail. For
tonight, these storms that develop during the day will linger at
least through the evening hours before they move out of our CWA or
dissipate. There will be a few out flow boundaries combined dry
line boundary that is expected to move westward overnight. With
the outflow boundaries and dryline moving through the area, the
winds will be breezy to at times windy. With that being said,
there is a Wind Advisory for Dona Ana, Hudspeth and El Paso
until 6 AM Thursday and another Wind Advisory for the Hidalgo and
Southern Grant counties from 6 AM Thursday until 3 AM Friday with
winds 30 to 40 MPH with gusts up to 55 MPH. For Thursday, the
winds will continue to be breezy east of the Continental Divide
and windy along and west of it. Also, as Tropical Storm Alberto
has formed and it will continue to gradually propagate westward
while making landfall south of Brownsville. As it does, the outer
bands will start to impact us at least by the earliest mid
morning. There will not be much in the way of convection with
these storms as the instability looks to be on the low side. As
with passage of tropical systems, much of the precipitation will
be light to at times moderate. Even though these storms will be
mainly stratiform in nature, there are maybe a few embedded
thunderstorms especially at the beginning of this event. The main
threat from Thursday's event will be flooding especially near the
burn scar areas from the recent fires.

For the rest of the period, showers and thunderstorms will
continue through at least the first half of next week. The
temperatures will be cool through the first half of the week as
moisture will be in place due to the passages of the remnants of
the Tropical Storm Alberto. By early next week, the temperatures
will gradually warm while they climb to above the normal. As of
now, the El Paso County look to get back into advisory criteria.
Also, a ridge of high pressure will develop and center across New
Mexico, which will also contribute to the heat as we dry out
somewhat. Under this ridge, there will be some residual moisture
that could bring additional chances for showers and thunderstorms
through the middle of next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1130 AM MDT Wed Jun 19 2024

VFR conditions are expected through the period across all of the
TAF sites with CIG FEW050-OVC250. Currently the winds are light;
however, they will become breezy to low end windy 15 to 25 kts
with gust up to 35 kts and generally out from the southeast after
19Z across all of the terminals. There will be a brief decrease
in the winds 5 to 10 kts while out from the southeast between 07
and 13Z. There will be a few TS far east of terminals later this
afternoon and this evening that will not affect operations. There
will be no reduction in the VSBY across the runways.

&&

.FIRE WEATHER...
Issued at 149 PM MDT Wed Jun 19 2024

For this afternoon a few thunderstorms will develop far east of
the Rio Grande. The main concerns from these storms will be dry
lightning initially and gusty winds. However, as we get into the
evening and overnight hours any storms that persist will bring
heavy downpours. Tonight recovery will be good to excellent. For
Thursday, showers with a few embedded thunderstorms will begin
especially by around midday. The 20ft winds will be breezy and
temperatures a below the normal. Thursday overnight recovery will
be good to excellent; however, better than what it will be
tonight. For the rest of the period, there will be a chance
showers and thunderstorms across the zones. With that said, fire
weather concerns will be none to near critical through Friday then
none the rest of the period.

The min RHs on Thursday will be between 30 and 40% in the lowlands
and areas far east of the Rio Grande and vice versa in the
mountains and the rest of the area. The min RHs on Friday will be
between 30 and 40% in the lowlands and between 45 and 80% in the
mountains. The ventilation rates will be poor to excellent on both
days.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  77  90  76  93 /  50  40  70  30
Sierra Blanca            67  79  66  86 /  40  70  80  40
Las Cruces               73  90  71  91 /  50  30  70  50
Alamogordo               66  89  67  87 /  30  40  70  40
Cloudcroft               50  63  50  64 /  40  70  80  60
Truth or Consequences    72  89  69  83 /  40  30  80  60
Silver City              64  84  64  77 /  30  20  70  60
Deming                   71  92  69  89 /  40  30  70  50
Lordsburg                70  92  69  86 /  20  10  40  60
West El Paso Metro       74  88  72  90 /  50  40  70  40
Dell City                69  83  67  87 /  30  70  80  40
Fort Hancock             70  87  69  93 /  40  60  80  30
Loma Linda               66  79  66  83 /  40  50  70  30
Fabens                   74  88  71  93 /  40  50  70  30
Santa Teresa             71  87  70  89 /  50  40  70  40
White Sands HQ           74  85  74  87 /  40  40  80  50
Jornada Range            67  87  66  87 /  30  30  70  50
Hatch                    68  90  69  88 /  40  30  80  50
Columbus                 73  90  71  90 /  40  20  60  50
Orogrande                71  85  69  85 /  30  40  70  30
Mayhill                  54  69  54  72 /  40  80  80  70
Mescalero                54  74  54  74 /  40  60  80  60
Timberon                 52  70  51  72 /  40  60  80  50
Winston                  58  80  56  72 /  40  40  80  70
Hillsboro                66  85  65  80 /  40  40  80  70
Spaceport                65  87  64  85 /  40  30  70  50
Lake Roberts             61  85  61  77 /  30  30  70  70
Hurley                   64  87  63  81 /  40  20  70  60
Cliff                    64  95  64  88 /  20  10  40  60
Mule Creek               67  90  67  83 /  20  10  30  50
Faywood                  65  84  64  80 /  40  30  70  60
Animas                   69  93  69  86 /  20  10  40  60
Hachita                  69  90  66  87 /  30  20  50  50
Antelope Wells           69  92  68  87 /  20  20  50  60
Cloverdale               69  89  68  83 /  10  10  30  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 9 PM this evening to 6 AM MDT Thursday for
     TXZ418>420.

     Heat Advisory until 6 AM MDT Thursday for TXZ418-419-423-424.

NM...Wind Advisory from 6 AM Thursday to 3 AM MDT Friday for
     NMZ404>406.

     Wind Advisory from 9 PM this evening to 6 AM MDT Thursday for
     NMZ411.

     Flood Watch through late tonight for NMZ415-416.

&&

FORECASTER...36-Texeira

In the hours before

Special weather statement, Jun 19, 2:34 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service El Paso TX
334 PM MDT Wed Jun 19 2024

TXZ420-421-192200-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
334 PM MDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HUDSPETH COUNTY
THROUGH 400 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Cornudas, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Hudspeth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
western Texas.

&&

LAT...LON 3161 10557 3162 10577 3181 10570 3170 10539
TIME...MOT...LOC 2134Z 218DEG 6KT 3167 10563

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BROWN
Special weather statement, Jun 19, 3:10 PM MST, 55 minutes before
Special Weather Statement
National Weather Service El Paso TX
410 PM MDT Wed Jun 19 2024

TXZ419>423-192245-
Eastern/Central El Paso County TX-Southern Hudspeth Highlands TX-
Salt Basin TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
410 PM MDT Wed Jun 19 2024

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL HUDSPETH AND EASTERN
EL PASO COUNTIES THROUGH 445 PM MDT...

At 410 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Horizon City to 8 miles
northeast of Sierra Blanca. Movement was northwest at 5 mph.

HAZARD...Wind gusts up to 40 mph with blowing dust and penny size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sierra Blanca, Horizon City, Clint, Desert Haven, Indian Cliffs
Ranch, Finlay, Socorro, Butterfield, Agua Dulce, Dairyland, Lake Way
Estates, Sunset Ranches, Hueco Mountain Wind Ranch, Colonia del Paso,
Homestead Meadows, and Round Top Mountain.

This includes Interstate 10 in Texas between mile markers 41 and 48,
and between mile markers 96 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
western Texas.

&&

LAT...LON 3189 10611 3136 10516 3105 10525 3157 10623
TIME...MOT...LOC 2210Z 156DEG 6KT 3165 10610 3125 10525

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BROWN
Special weather statement, Jun 19, 3:34 PM MST, 31 minutes before
Special Weather Statement
National Weather Service El Paso TX
434 PM MDT Wed Jun 19 2024

NMZ415-416-192300-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
434 PM MDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO COUNTY THROUGH 500
PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Sacramento. This thunderstorm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sacramento, Hay Canyon, and Cox Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central New Mexico.

&&

LAT...LON 3277 10577 3288 10568 3283 10552 3265 10564
TIME...MOT...LOC 2234Z 298DEG 3KT 3277 10566

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

ROGERS

The radar

The El Paso radar (KEPZ), 32 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
June 19, 4:05 PM MST to 4:10 PM MST
Where
El Paso County, 3.1 mi SW of Newman
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
31.951, -106.371

Social media report of tree damage in northeast El Paso.

Thunderstorm Wind, El Paso

When
June 19, 4:23 PM MST
Where
El Paso County, 5.56 mi NNW of Socorro
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.718, -106.350

Report of a tree knocked down onto a trailer near Yarbrough and Alameda.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193345, 1193348.